Hail, Ward
- When
- June 7, 4:00 PM CST to 4:02 PM CST
- Where
- Ward County, 1.96 mi ESE of Carpio
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 48.440, -101.710
Severe Thunderstorm Watch number 437 was issued during the mid afternoon of June 7th as scattered thunderstorms started to intensify under a pocket of cold air aloft. Enhanced forcing for large scale ascent was also increasing over the watch area near the exit region of an upper level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 437 was issued during the mid afternoon of June 7th as scattered thunderstorms started to intensify under a pocket of cold air aloft. Enhanced forcing for large scale ascent was also increasing over the watch area near the exit region of an upper level jet.
Three severe thunderstorm warnings and two tornado warnings were issued. Several reports of large hail, one report of a severe thunderstorm wind gust, and one confirmed tornado occurred during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:02 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT TUE JUN 7 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST CONCERNS ARE SEVERE WEATHER POTENTIAL...PRECIP AMOUNTS AND WINDS TODAY AND TONIGHT. WV IMAGERY SHOWS UPPER LOW NEARING WEST CENTRAL NORTH DAKOTA WITH ASSOCIATED SURFACE LOW AND FRONTAL BOUNDARY EXTENDING WEST-EAST ACROSS SOUTHERN NORTH DAKOTA. NORTH OF THE FRONT GUSTY NORTHEAST WINDS TO 45 MPH RESULTED IN WIND ADVISORY FOR NORTHWEST NORTH DAKOTA. 100 KT 250 MB JET STREAK SWINGING AROUND UPPER LOW IS SUPPORTING WIDESPREAD REGION OF ASCENT OVER EASTERN MT AND NORTHERN/NORTHWESTERN ND. AMOUNTS IN EXCESS OF 1 INCH EXPECTED FAR NW WITH LOCALLY HEAVIER AMOUNTS POSSIBLE WITH THUNDERSTORMS...WHICH RADAR AND LIGHTNING NETWORK INDICATE INCREASING IN COVERAGE AS UPPER LOW APPROACHES. ALONG AND SOUTH OF THE FRONT...ROUGHLY THE SOUTHERN HALF OF ND WILL SEE CAPE IN EXCESS OF 1000 J/KG THIS AFTERNOON. LATEST HRRR MODEL RUN APPPEARS TO INITIALIZE WELL AND LIFTS CONVECTION CURRENTLY IN NORTHERN REGIONS INTO CANADA WHILE BRINGING A COMPLEX ACROSS SOUTHERN ND ALONG AND SOUTH OF THE FRONT LATE IN THE AFTERNOON INTO EVENING. RECENTLY ISSUED MCD FROM SPC HIGHLIGHTS THIS AREA. SURFACE LOW MOVES INTO MN BY 06Z WED WITH WINDS TURNING NORTH BEHIND THE SYSTEM ACROSS ENTIRE CWA. PRECIP WILL DIMINISH OVERNIGHT ALONG WITH WINDS LATE AS HIGH PRESSURE BUILDS IN FROM CANADA. THIS WILL MAINTAIN MOSTLY DRY CONDITIONS THROUGH WED NIGHT BEFORE THE NEXT DISTURBANCE APPROACHES FROM THE SOUTHWEST LATE. HAVE MAINTAINED LOW POPS ACROSS THE EXTREME FAR SOUTHWEST WED NIGHT. .LONG TERM...THURSDAY THROUGH TUESDAY... MODELS ARE IN GOOD AGREEMENT ON A BROAD...LONGWAVE TROUGH ACROSS THE WESTERN CONUS THROUGH THE EXTENDED PERIOD...WHICH UNFORTUNATELY WILL CONTINUE AN ACTIVE WEATHER PATTERN WITH BELOW NORMAL TEMPERATURES ACROSS THE NORTHERN PLAINS. MODELS OVER THE PAST 24 HOURS HAVE TRENDED FURTHER NORTH WITH THE UPPER LEVEL LOW FOR THURSDAY NIGHT INTO FRIDAY. MOISTURE AND INSTABILITY WILL BE LIMITED WITH THIS SYSTEM...AND RAIN SHOWERS WILL BE THE LIKELY MODE OF PRECIPITATION ACROSS THE AREA. BEST FORCING PER 500 MB HEIGHT FALLS IS ACROSS SOUTHERN NORTH DAKOTA AND INTO SOUTH DAKOTA...AND FOCUSED HIGHER POPS ACROSS THE SOUTHERN PORTIONS OF THE CWA FOR FRIDAY. TEMPERATURES FRIDAY ALSO LOOK TO BE WELL BELOW AVERAGE...WITH HIGH TEMPERATURE IN UPPER 50S TO LOWER 60S THANKS TO A COOL AIRMASS THAT WILL STILL BE IN PLACE IN THE WAKE OF SURFACE HIGH PRESSURE AND REDUCED INSOLATION IN CLOUDS AND PRECIPITATION ACROSS MUCH OF THE AREA. LOW AMPLITUDE SOUTHWEST FLOW ALOFT ESTABLISHES ITSELF ACROSS THE INTERMOUNTAIN WEST AND NORTHERN PLAINS LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. THE LOW AMPLITUDE NATURE OF THIS FLOW PATTERN IS NOT FAVORABLE TO DEEP MOISTURE TRANSPORT AND RAPIDLY INCREASING THERMAL FIELDS INTO THE NORTHERN PLAINS. THEREFORE...THE EXTENDED FORECAST REFLECTS A SLOW CLIMB INTO THE MID 70S FOR HIGH TEMPERATURES BY TUESDAY...WITH A SIMILAR SLOW INCREASE IN LOW LEVEL MOISTURE THROUGH THE SAME PERIOD. MULTIPLE IMPULSES WILL EJECT ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...MAKING IT HARD TO RULE OUT PRECIPITATION DURING ANY GIVEN PERIOD PAST SATURDAY. AT THIS TIME...IT DOES NOT APPEAR THAT ANY MAJOR STORMS ARE FORECAST TO IMPACT THE NORTHERN PLAINS THROUGH EARLY NEXT WEEK...WITH THE OVER AMPLIFIED 07/12 UTC GFS LIKELY SUFFERING FROM CONVECTIVE FEEDBACK BY MID NEXT WEEK. && .AVIATION...MULTIPLE AVIATION HAZARDS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVER THE NEXT 24 HOURS. AS OF EARLY TUESDAY AFTERNOON ...A FRONTAL BOUNDARY WAS LOCATED FROM BETWEEN SIDNEY AND GLENDIVE MONTANA...THROUGH BISMARCK AND LINTON. STRONG NORTHEASTERLY SURFACE WINDS GUSTING OVER 30S KTS WILL TURN TO THE NORTH BY LATE WEDNESDAY EVENING NORTH OF THE FRONT. TO THE SOUTH OF THE FRONT...WESTERLY SURFACE WINDS GUSTING TO 25 KTS WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA EARLY TUESDAY AFTERNOON ARE FORECAST TO CONTINUE TO SPREAD EAST NORTHEAST AND INTENSIFY THROUGH THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE. AS THE SURFACE LOW BEGINS TO DEPART...WRAP AROUND RAIN AND MVFR STRATUS CURRENTLY ACROSS EASTERN MONTANA WILL SPREAD ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE TUESDAY EVENING AND INTO THE NIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 AM CDT WEDNESDAY FOR NDZ001>003-009>011- 017>019-021. && SHORT TERM...JNS LONG TERM/AVIATION...PJA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT TUE JUN 7 2011 NDZ001>005-009>013-017-018-031>033-040-041-043-044-082130- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES OF THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE WEATHER DEVELOPS. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212. NDZ019>023-025-034>037-042-045>048-050-051-082130- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF STRONG THUNDERSTORMS TODAY MAINLY ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR NORTHWEST NORTH DAKOTA THROUGH LATE TONIGHT. CHECK BACK FOR FURTHER UPDATES AT WWW.WEATHER.GOV/BIS .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES OF THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 134 PM CDT TUE JUN 7 2011 NDZ004-071900- BOTTINEAU ND- 134 PM CDT TUE JUN 7 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BOTTINEAU COUNTY UNTIL 200 PM CDT... AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOTTINEAU...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... LAKE METIGOSHE STATE PARK AROUND 145 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
The national radar mosaic for the moment the first event began.
6 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
The National Weather Service spoke to an eye witness who described this tornado. This tornado touched down briefly on the north side of Interstate 94 southwest of Richardton, lifting immediately after tearing part of a roof off of an outbuilding on a farm. This was the only damage attributed to this tornado, with no injuries or fatalities. Based on the damage description, this tornado was indicative of a strong EF0 tornado on the Enhanced Fujita Scale, with peak winds of 85 miles per hour.
Winds were strong enough to spin a truck around.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310034, 310032, 310033, 310036, 310037, 310038, 310186, 310039.